is a topic covered in the 5-Minute Clinical Consult
To view the entire topic, please sign in or purchase a subscription.
Medicine Central™ is a quick-consult mobile and web resource that includes diagnosis, treatment, medications, and follow-up information on over 700 diseases and disorders, providing fast answers—anytime, anywhere. Explore these free sample topics:
-- The first section of this topic is shown below --
- A disorder resulting from antibody-antigen complexes (typically a protein and IgG/IgM) that are formed after exposure to a foreign antigen
- An acute type III hypersensitivity reaction
- With first-dose reactions, symptoms tend to develop in 4 to 21 days after contact.
- With subsequent exposures, symptoms can occur within hours.
- Most common cause is exposure to nonprotein drugs, such as antiepileptic drugs and antibiotics, especially penicillins, cephalosporins, and trimethoprim/sulfamethoxazole (TMP/SMX).
- Can occur even if drug was previously tolerated
- No sex or age predominance
- Serum sickness–like reaction (SSLR): a specific drug reaction not associated with immune complexes (see “Commonly Associated Conditions”)
- System(s) affected: hematologic/lymphatic/immunologic, musculoskeletal, skin/exocrine, cardiovascular, gastrointestinal, genitourinary
- More common with β-lactam antibiotics
- Rate of cefaclor SSLR has been estimated at ~0.024–0.2% per course prescribed (1)[C].
- Infusion-associated reactions to rituximab noted in patients with multiple sclerosis, non-Hodgkin lymphoma, and rheumatoid arthritis
Etiology and Pathophysiology
- IgM antibodies develop 7 to 14 days after exposure to protein antigen.
- IgG antibodies develop a few days after IgM.
- IgG antibodies form immune complexes with circulating antigen.
- Complexes deposit in tissue causing activation of mast cells, monocytes, polymorphonuclear leukocytes, and platelets, leading to cytokine release and subsequent clinical illness.
- Immune complexes and vasculitis are absent.
- Complement activation causes
- Release of inflammatory mediators
- Recruitment of leukocytes
- Vascular leak
- Potential antigens include:
- Antithymocyte globulin
- Cephalosporins, especially cefaclor (antibodies form against side chains)
- Monoclonal antibodies, especially rituximab
- Vaccines, has been reported after H1N1 vaccine
- Equine diphtheria antiserum
- Rabies and rabbit antiserum
- Crotalidae antivenin
In genetically susceptible hosts, a reactive cefaclor metabolite forms and can bind with tissue proteins (2)[C].
- Prior exposure to high-risk medications or serum
- In children, the risk of SSLR is greater with cefaclor than other antibiotics (2)[C].
- Large dose of immunoglobulin followed by an antigen (e.g., a vaccine) can trigger precipitation of antibody/antigen complexes (1)[C].
Commonly Associated Conditions
- Typically occurs 1 to 3 weeks after initiation of certain drugs, especially antibiotics
- In SSLR, immune complex formation and complement fixation do not occur; instead, in genetically susceptible patients, reactive drug metabolites bind to host proteins, eliciting an inflammatory response.
- Reactions may be dose related; higher doses produce more metabolites to bind host proteins.
- Reactions may be related to the drug itself (e.g., insulin detemir) or additives/preservatives (e.g., myristic acid or mannitol) (3)[C].
-- To view the remaining sections of this topic, please sign in or purchase a subscription --